MAUDE Adverse Event Report: SYNTHES GMBH HOLDING SLEEVE-LONG FOR MATRIX; MISC ORTHO SURGICAL INSTR

SYNTHES GMBH HOLDING SLEEVE-LONG FOR MATRIX; MISC ORTHO SURGICAL INSTR
Catalog Number 03.632.036
Medical Device Problem Code Material Integrity Problem (2978)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Complainant part is not expected to be returned for manufacturer review/investigation.Reporter is jnj representative.The investigation could not be completed, no product was received; no conclusion could be drawn at the time of filing this report.Device was used for treatment, not diagnosis.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.
 
Event or Problem Description
Device report from (b)(6) reports an event as follows: it was reported that on (b)(6) 2020, the patient underwent for a surgery.During the surgery, 2 screwdriver sleeves retaining-matrix damaged consecutively while inserting screws into bone.Surgeon heard metal stripping sounds, released the screwdriver from the implant once it was fully implanted in the pedicle, to find small metal strip was retrieved and disposed.The second driver was used to load consecutive screw and the same thing happened, threaded portion of retaining sleeve broke off while implanting the screw.There was fragment generated.It was unknown if fragment removed.The surgery was completed with 30 minutes delay.The patient outcome was unknown.Concomitant device reported: unknown screwdriver (part# unknown, lot# unknown, quantity 1).Unknown screws (part# unknown, lot# unknown, quantity unknown).This complaint involves two (2) devices.This report is for (1) holding sleeve-long for matrix.This report is 2 of 2 for (b)(4).
 
Additional Manufacturer Narrative
Depuy synthes is submitting this report pursuant to the provisions of 21 cfr, part 803.This report may be based on information which depuy synthes has not been able to investigate or verify prior to the required reporting date.This report does not reflect a conclusion by fda, depuy synthes or its employees that the report constitutes an admission that the device, depuy synthes, or its employees caused or contributed to the potential event described in this report.H3, h6: investigation summary: the complaint condition, that the tip of the retaining sleeve broke during use, could be confirmed according to the received pictures.Product was not returned.Based on the information available, it has been determined that no corrective and preventative action is proposed.This complaint will be accounted for and monitored via post market surveillance activities.If additional information is made available, the investigation will be updated as applicable.Device history lot part # 03.632.036, synthes lot # 6703412, supplier lot # 6703412, release to warehouse date: dec 12, 2011; mar 06, 2012; jun 06, 2012 , supplier: (b)(4), no ncr's were generated during production.Device history review: review of the device history record(s) showed that there were no issues during the manufacture of this product, and any sub-components, which would contribute to this complaint condition.Device was used for treatment, not diagnosis.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.
 
Additional Manufacturer Narrative
Depuy synthes is submitting this report pursuant to the provisions of 21 cfr, part 803.This report may be based on information which depuy synthes has not been able to investigate or verify prior to the required reporting date.This report does not reflect a conclusion by fda, depuy synthes or its employees that the report constitutes an admission that the device, depuy synthes, or its employees caused or contributed to the potential event described in this report.H3, h6: manufacturing location: supplier ¿ (b)(4)/ inspection, packaging and release by: monument.Release to warehouse date: 12-dec-2011 (quantity (b)(4)) / 06-mar-2012 (quantity (b)(4)) part number: 03.632.036, holding sleeve ¿ long for matrix, lot number: 6703412 (non-sterile), lot quantity: (b)(4).Work order travelers met all inspection acceptance criteria.Certificates of compliance supplied by (b)(4) dated 01-dec-2011 and 15-feb-20212 were reviewed and determined to be conforming.Heat treat certified to meet specification.Data sheets supplied by (b)(4) were reviewed and determined to be conforming.Inspection sheets, incoming final inspection met all inspection acceptance criteria.Packaging label logs were reviewed and determined to be conforming.This lot met all dimensional, visual and packaging criteria at the time of release with no issues documented during the inspection or release of the product that would contribute to this complaint condition.Visual inspection: the received retain-sleeve shows that the half of the first two threads are partially broken off from the distal tip.Furthermore, the whole device is in a very used condition with impression marks and scratches.The broken off portion is missing.Dimensional inspection: a dimensional test for the thread part is not appropriate, since all complaint-relevant dimensions can no longer correspond to the valid technical drawings specifications due to the damage incurred.Therefore, only the inner diameter at the tip got measured.Feature: inner diameter result: pass.Drawing/specification review: the manufacturing document shows that the production procedure was according to the specifications there were no issues that would contribute to this complaint condition.Failure in material or production could not be detected.Summary: the received condition of the device is concordant with the complaint description and the complaint condition is confirmed.Based on the provided information we are not able to determine the exact cause of this complaint.We assume that the threads of the retaining sleeves were damaged by a loose prime lock connection between the retaining sleeve and the screw during the insertion.Such a loose connection, in combination with high lateral stress, can lead to the complained issue.Based on the investigation findings, it has been determined that no corrective and/or preventative action is proposed as no product related issue could be detected.Device was used for treatment, not diagnosis.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.

Brand Name
HOLDING SLEEVE-LONG FOR MATRIX
Common Device Name
MISC ORTHO SURGICAL INSTR
Manufacturer (Section D)
SYNTHES GMBH
eimattstrasse 3
oberdorf 4436
SZ  4436
MDR Report Key10923331
Report Number8030965-2020-09264
Device Sequence Number4295688
Product Code LXH
UDI-Device Identifier07611819379435
UDI-Public07611819379435
Combination Product (Y/N)N
Initial Reporter CountryAS
PMA/510(K) Number
EXEMPT
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup,Followup,Followup
Report Date (Section B) 11/02/2020
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue Number03.632.036
Device Lot Number6703412
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer12/10/2020
Initial Date Received by Manufacturer 11/02/2020
Supplement Date Received by Manufacturer12/04/2020
01/11/2021
01/20/2021
Initial Report FDA Received Date11/30/2020
Supplement Report FDA Received Date12/28/2020
01/19/2021
01/20/2021
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
RETAIN-SLEEVE LONG F/MATRIX 5.5; UNK - SCREWDRIVERS; UNK - SCREWS